Alert archive / Wisconsin / Gale Watches in 2020

Gale Watch 1, NWS Milwaukee, WI

January 3, 2020

NWS Milwaukee, WI issued this gale watch at Jan 3, 2020, 2:32 PM CST. It took effect at Jan 5, 2020, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 3, 2020, 2:32 PM CST (20:32 UTC)
In effect from
Jan 5, 2020, 12:00 PM CST
Expired
Jan 4, 2020, 2:21 PM CST
In force
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale watch went out at Jan 3, 11:26 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 3, 11:26 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1126 AM CST Fri Jan 3 2020

.UPDATE...

No major changes as low clouds will persist through tonight with
chances for snow showers in the southwest part of the CWA tonight.
Little to no accumulation expected though visibilities could be
impacted at times.

&&

.AVIATION(18Z TAFS)...

MVFR CIGS will hang around 1.5-2.5 kft through the TAF period and
may not start to improve until Saturday morning. Otherwise mostly
light and variable winds into tonight before we start to see winds
pick up a tad from the northwest into Saturday morning. We may
also see some light snow across the southwest part of Wisconsin
tonight, however, chances remain fairly slim.

&&

.PREV DISCUSSION... (Issued 957 AM CST Fri Jan 3 2020)

UPDATE...

No major changes to the forecast with low clouds continuing
through the day today with and chance for snow beginning this
evening, mainly for SW part of the CWA.

MARINE...

Light to modest northwest winds today that will gradually increase
overnight into Saturday morning. Winds will shift to the west by
Saturday night and becoming a bit lighter with a brief period of
higher pressure overhead. However, Sunday winds will shift to the
southwest as a strong low pressure region sweeps east across the
northern Great lakes region. This will likely bring Gales to the
southern half to two thirds of the lake and we may even see some
potential for a few storm force gusts. Wind will weaken into
Monday morning but may remain fairly breezy throughout the week.

PREV DISCUSSION... (Issued 550 AM CST Fri Jan 3 2020)

UPDATE...

Forecast remains on track and no major changes were made. Stratus
deck is persisting and helping keep temps this morning in the 30s
across southern WI.

AVIATION(12Z TAFS)...

Stratus deck continues to blanket the region this morning
resulting in MVFR ceilings. Nighttime microphysics satellite
imagery is showing some clearing creeping east along the IA/MN
border this morning. A brief period of clearing could potentially
spread into southern WI later this morning as some models suggest,
but still uncertain on if this outcome will materialize around
the southern WI terminals. Otherwise, clouds are more than likely
to persist through the TAF cycle as a disturbance works its way
across the Northern Plains into IA by this evening. There is a
slight chance for a dusting of snow overnight, but given a more
west and southward track of this system, chances remain fairly low
and have forgone mentioning -SN in this TAF package for our area
at this time.

PREV DISCUSSION... (Issued 413 AM CST Fri Jan 3 2020)

SHORT TERM...

Friday through Saturday...Forecast Confidence is Medium...

A stratus deck continues to blanket the area this morning helping
keep temps mostly in the low 30s, but based on the latest nighttime
microphysics satellite, a few pockets of clearing may occur through
sunrise, especially along the downslope side of the Kettle Moraine
and temps could drop a few more degrees in some spots.

Otherwise, Friday will start off dry and cloudy with temps rising
into the mid to upper 30s through the afternoon, while a mid-level
shortwave trough digs into the Upper Midwest. Latest model trends
bring this system further west and south than previous runs, thus
the more favorable dynamics for precipitation has shifted
southwestward. Hi-res models (HREF/HRRR/ARW) reflect this shift as
well and prog little, if any, precip will even occur in our CWA.
However, the northeast quadrant of the associated surface
trough/weak low looks to graze our area and combined with saturating
low-levels along with steep low-level lapse rates on RAP/NAM/GFS
model soundings, there is still a slight potential for southern WI
to see some a dusting to some light snowfall with little to no
accumulations tonight for areas generally south and west of I-94.

Precip chances quickly diminish by Saturday morning as this system
moves east-southeast and eventually merges with another area of low
pressure over the Ohio River Valley. Saturday looks be fairly quiet
as the longwave trough pushes east and a ridge begins to build in
over the region. Temps on Saturday look to be a bit closer to
normal, just a few degrees warmer, with highs topping off in the low
to mid 30s.

Saturday night through Sunday night...Forecast confidence medium.

A sfc ridge will move ewd across the state Sat evening followed
by swly winds and warm advection later into the night. This is in
response to an approaching shortwave trough from the west which
will pass on Sun along with its cold front. This system is fairly
dry despite good QG dynamics, but there will be chances for rain
and snow showers after the fropa via steepening lapse rates and
low level instability. A tight pressure gradient and steep lapse
rates will allow for wind gusts in the 40 mph range. A Wind
Advisory may be needed. Skies will clear Sun nt as low level dry
air arrives but breezy wly winds will continue.

LONG TERM...Monday through Thursday...Forecast confidence medium.

A progressive pattern will continue for this period. Breezy wly
winds on Mon will weaken later in the day as the large low
pressure area over Ontario moves away. This will quickly be
followed by a digging shortwave trough from Canada for late Mon
nt-Tue. There will be chances for light snow with this feature but
also a brief shot of cold air.

A sfc ridge will follow Tue nt-Wed AM but sly winds and warm
advection will develop Wed aft-Thu in response to the next
shortwave trough that will track from the central Rockies to the
Upper MS River Valley. Dry conditions are expected for Wed-Thu
with temps back into the upper 30s to lower 40s by Thu.

AVIATION(09Z TAFS)...

A stratus deck continues to blanket the area with MVFR ceilings this
morning. A few brief pockets of clearing might occur around the
southern WI terminals, but this likelihood remains low. Otherwise,
winds remain light today as cloudy conditions are likely to persist
through the afternoon with ceiling lifting slightly to around 2kft.
A system dropping out of the Dakotas Friday night could bring a
dusting of snow to southern WI, but latest model runs have better
chances remaining west and south of the area.

MARINE...

Today two areas of low pressure will work their way across the
Midwest. The first area of low pressure will dig across the Upper
Midwest, just west of Lake Michigan through the day. This system
will eventually merge with another area of low pressure, which is
expected to work its way from the southwest into the Ohio River
Valley and then to the Mid-Atlantic on Saturday. On the backside of
this system, moderate northwest winds are progged to develop across
the lake on Saturday.

Stronger northwest flow is then expected across the lake Sunday into
Monday, as another area of low pressure moves across western Ontario
and colder air builds into the area behind a stronger cold front.
Gales are possible during this time, especially over the southern
half to two thirds of the lake. Winds will become more westerly and
weaken somewhat by Tuesday, though will remain breezy through at
least mid week.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...ARK
Today/Tonight and Aviation/Marine...ARK
Saturday THROUGH Thursday...Gehring
Hazardous weather outlook, Jan 3, 3:30 AM CST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
330 AM CST Fri Jan 3 2020

WIZ046-047-051-052-056>060-062>072-040930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
330 AM CST Fri Jan 3 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

There may be a dusting of light snow tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Windy conditions are expected for Sunday. Westerly wind gusts of
40 to 45 mph are possible. A Wind Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-040930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
330 AM CST Fri Jan 3 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Westerly gales may occur on Sunday with the passage of a cold
front. A Gale Watch may be needed.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-040930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
330 AM CST Fri Jan 3 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Westerly gales may occur Sunday afternoon and night with the
passage of a cold front. A Gale Watch may be needed.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:32 PM CSTSmall Craft AdvisoryMKX45 hr

Nearby

Gale Watches in Wisconsin, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.